Upper Tummy Pain

by Melanie
(Wharton,TX)

I am 26 years old, I woke up to gnawing pain under my chest, upper abdomen... It woke me up around 2 & didn't stop hurting until 7... This was the first night. It's moderate pain, it did wake me up, but it's not a sharp pain...more like an uneasy stomach but a lot higher. The pain hasn't spread anywhere else. I didn't try a pain killer because I think that ibuprofen may have caused it...right before bed I took an Acidophilus supplement, a prenatal vitamin & 600 mg of ibuprofen... So I thought maybe they didn't go well together & that's why I'm having pain. I don't drink & haven't eaten spicy food. I ate chicken strips with fries & gravy as my last meal.

Is there any associated vomiting or change in bowel habit? No
Is there any change in the colour of your stool? Is there blood in your stool? No
Have you been losing weight unintentionally in the past few weeks or months? No
What is your past medical history like? No problems in my health, I did just have a baby 3 months ago though...
Are you on any medications? Just prenatals & I was taking a birth control pill but ran out & am waiting on insurance to get more...
Do you suffer with any allergy? Not any other than like seasonal allergies...
I did apply pressure with a pillow & that did somewhat help with the pain, enough for me to sleep through it for a couple of hours...I've had plenty of stomach pain in my life & this is definitely in a different area... The pain makes me want to bend over to try to relieve it, but it doesn't really help... It's not a nauseous feeling but it's like it's a very uneasy feeling that includes a gnawing pain... After reading your article I think it may be the ibuprofen... I have been taking a lot lately, especially since I had a baby & I take at least 600-1000 mg at a time... Anyways thanks for any advise you may have!


Dear Melanie,

Congratulations on the birth of your 3 month old baby! Hope she or he is doing very well?

Thank you ever so much for taking your time to give a very detailed history and providing really relevant information on your unfortunate experience with upper abdominal pain.

I completely agree with you. It certainly does sound like you must have developed "Ibuprofen induced Gastritis".

I hope the pain must have gone away by now.

If not, you might want to try some Gaviscon suspension, if you are not allergic to any of the components therein. Or your doctor could prescribe you some Lansoprazole (Prevacid) or Losec (Omeprazole). The Acidophilus supplement supplement is great and that should also help.

Maybe if you must take ibuprofen or related medication in the future, make sure you take it with food or along with Losec. The best thing would be to avoid all medications under that group.

Thank you for visiting us here at abdopain.com and using our services. I hope you come back often for our regular updates.


Good Health To You.


Dr O Edema MD MRCGP CCFP MSc DRCOG
Family Physician, Emergency Medicine Practitioner and WebMD
Abdopain.com

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Physician Consultation Request.